Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 14, NWS Honolulu, HI

February 12, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 12, 2017, 3:31 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2017, 3:31 AM HST (13:31 UTC)
Expired
Feb 12, 2017, 3:31 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWHW70 PHFO 121331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sun Feb 12 2017


HIZ028-122000-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-170212T1600Z/
/O.NEW.PHFO.WI.Y.0014.170212T1331Z-170212T2000Z/
Big Island Summits-
331 AM HST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 10 AM HST this morning. 

* TIMING...Through mid-morning.

* WINDS...West to southwest 30 to 45 mph, decreasing to 25 to 35
  mph later this morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected, and motorists
should use extra caution while driving.

&&

$$

HIZ022-121445-
/O.CAN.PHFO.WI.Y.0013.000000T0000Z-170212T1600Z/
Haleakala Summit-
331 AM HST Sun Feb 12 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Wind speeds have diminished this morning. Therefore, the wind
advisory is cancelled.

$$

Houston
2 follow-up statements
111 
WWHW70 PHFO 121926
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
926 AM HST Sun Feb 12 2017

...WIND ADVISORY UNTIL 6 PM HST THIS EVENING...

HIZ028-130400-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-170213T0400Z/
Big Island Summits-
926 AM HST Sun Feb 12 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...Through 6 PM HST this evening.

* WINDS...West to southwest 30 to 45 mph.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected, and motorists
should use extra caution while driving.

&&

$$

Burke
221 
WWHW70 PHFO 130131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Sun Feb 12 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-130245-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-170213T0400Z/
Big Island Summits-
331 PM HST Sun Feb 12 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Winds have diminished over the summits on The Big Island.

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 11, 9:00 PM HST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 9:00 PM HST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 PM HST Sat Feb 11 2017

.SYNOPSIS...
A strong cold front will continue to produce heavy rainfall,
thunderstorms, and gusty winds across Maui County and parts of the
leeward Big Island tonight. The front is expected to stall and
weaken across the southern end of the island chain on Sunday. Some
remnant frontal moisture will linger near the Big Island, and
possibly Maui, into Monday as a somewhat dry southwest flow
redevelops across the rest of the state. A weaker front will move
down the island chain from the northwest on Tuesday and Wednesday.
Light winds and stable conditions are expected on Thursday and
Friday, with another front approaching the region next weekend.

&&

.DISCUSSION...
A vigorous cold front over Maui County is generating heavy
showers and thunderstorms across the east central Hawaiian
Islands early this evening. The axis of the mid-tropospheric
trough associated with the front is in the vicinity of Oahu, and
it continues to propagate eastward at about 25 mph. The front
dropped 2 to 5 inches of rainfall across much of Kauai and Oahu
from last night through today, and produced strong thunderstorms.
Nearly 5 inches were recorded earlier today at the Honolulu
International Airport, easily breaking the daily record and more
than doubling the normal February rainfall at that site. Drier
conditions have already spread across Kauai and Oahu. A Flash
Flood Watch remains in effect for Maui County tonight. The heavy
showers and thunderstorms are currently spreading over the Kona
and Kohala Districts along the Leeward Big Island.

Based on the latest guidance, we still believe the potential for
flooding conditions due to heavy rainfall and thunderstorms will
be confined to Maui County. The GFS model shows the upper level
trough progressing eastward and weakening. Therefore, we do not
anticipate extending the Flash Flood Watch to the Big Island,
since conditions will likely not be conducive for widespread
flooding rainfall rates. There is enough moisture reaching the Big
Island to produce some snow on the high summits of the Big Island
above 12 thousand feet, where a Winter Weather Advisory has been
issued. In addition, very strong winds continue to require a High
Wind Warning on the Big Island summits. There are also windy
conditions on the upper elevations of Maui, so a Wind Advisory
remains in effect on the summit of Mount Haleakala.

The forecast guidance continues to indicate the front will rapidly
weaken as it stalls near the Big Island on Sunday, while a rather
dry westerly flow will prevail elsewhere across the state. The
upper level trough is expected to eventually push east of the
state Sunday morning, which will likely end the threat for heavy
rainfall on the Big Island and Maui. However, depending on the
depth of the moisture along the front, winter weather could linger
on the high summits of the Big Island through mid-morning. With
the exception of Maui where some remnant frontal moisture may
linger, a rather dry westerly flow will be in place across the
rest of the island chain, where dew point temps will hover in the
low to mid 60s. The current forecast also indicates winds will
diminish on Mount Haleakala, and possibly the Big Island summits
Sunday.

Southwest winds will increase on Monday as another front approaches
the state from the northwest. With the exception of some lingering
post-frontal moisture in the vicinity of the Big Island, and
possibly Maui, the atmosphere should be rather dry, with only
isolated showers expected. There may be some gusty southwest winds
developing over windward areas, mainly for the islands west of
Maui. However, this front appears to be considerably weaker than
the current one. Although the details about these features and the
expected weather conditions remain uncertain at this time,
rainfall will likely affect Kauai Tuesday or Tuesday night, and
then move down across the islands from Oahu to Maui by Wednesday.
In the wake of this front, a low level ridge, with relatively
light winds and stable conditions, will move across the state
until the next front advances toward the region next weekend.

&&

.AVIATION...
A front with support from an upper level trough is near Maui
County as of 7 pm HST. At least the upper level trough is moving
eastward 20 kt and at this rate, the upper trough should pass
east of the Big Island by 4 am HST Sunday, or sooner. The front
and its weather will move into the Big Island shortly and
dissipate there through Sunday. This area of weather consist of
showers and embedded thunderstorms. Expect an improving trend to
about 2 am HST Sunday. As for the windward side of the Big Island,
we are looking at VFR conditions to prevail there overnight. There
will be a few showers containing MVFR conditions, however.

The thick moisture laden layered clouds between 15kft and 25kft
associated with the upper trough, holds not only isolated
thunderstorms, but some light icing. Thus, AIRMET ZULU for light
rime icing continues until the clouds move east of the Big
Island.

Conditions will gradually improve across Maui County in the next
couple of hours to where AIRMET SIERRA could be lowered by 10z.

Otherwise...VFR will be the prevailing flying conditions.
There will be small pockets of brief MVFR ceilings with light
showers that may impact Kauai and Oahu.

AIRMET TANGO will be reevaluated. Winds west of the front are
mainly west to southwest with only modest speeds, likely not
strong enough to support AIRMET TANGO.

&&

.MARINE...
A front moving through Maui County tonight is expected to stall
and weaken near the Big Island Sunday. Ahead of and along the
front, mariners should be aware of gusty winds, heavy rains, and
possible thunderstorms. Special Marine Warnings (SMWs) will be
issued as needed through early Sunday morning. A Small Craft
Advisory (SCA) remains posted for most waters around Maui County
and the Big Island due to the strong gusty southwest winds ahead
of the front. Winds are expected to ease Sunday, with winds behind
the front becoming light to moderate westerlies. West to southwest
winds will then continue over the coastal waters early next week,
as another front approaches from the west Tuesday. As this front
approaches, the pressure gradient should tighten, strengthening
winds. This will need to be monitored, since a new SCA may become
necessary. This will also introduce a period of short-period
choppy surf to the exposed south shores.

The current west-northwest swell, which continues to remain below
the guidance, will continue to gradually subside during the next
few days. A new, large long-period northwest swell is forecast
to arrive late Monday, and increase surf to the High Surf Warning
criteria along the exposed north and west facing shores of the
islands through mid-week, including portions of the leeward Big
Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM HST Sunday for Molokai-Lanai-Maui.

High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Winter Weather Advisory until 10 AM HST Sunday for Big Island
Summits.

Wind Advisory until 6 AM HST Sunday for Haleakala Summit.

Small Craft Advisory until 6 AM HST Sunday for Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters.

&&

Discussion/Marine...Houston
Aviation...Lau

In the hours before

Special weather statement, Feb 12, 12:18 AM HST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1218 AM HST SUN FEB 12 2017

HIZ023-025>028-121115-
Big Island Interior-Big Island North and East-Kohala-Kona-Big Island
Summit-
1218 AM HST SUN FEB 12 2017

...GUSTY WINDS IMPACTING PORTIONS OF THE BIG ISLAND...

At 1210 AM HST, radar and surface observations indicated wind gusts
to near 50 mph at the Kona airport, associated with a thunderstorm.
Meanwhile, strong and gusty downslope winds have been reported in
the upslope Hamakua district. These winds wil continue over the next
hour or so, but are expected to gradually diminish thereafter.

Locations impacted include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Honokaa, Honomu,
Kamuela, Kukuihaele, Puuanahulu, Pohakuloa Training Area, Waimanu
Valley, Kohala Ranch, Waipio Valley, Pohakuloa Camp, Ookala,
Pepeekeo, Halaula, Hawi and Holualoa.

LAT...LON 1945 15592 1959 15597 1965 15603 1973 15606
      1978 15605 1986 15592 2001 15582 2016 15591
      2023 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1978 15509
TIME...MOT...LOC 1014Z 240DEG 49KT 1978 15561

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:13 PM HSTSpecial Marine WarningHFO92 min
Feb 11, 2:48 PM HSTSpecial Weather StatementHFO72 min
Feb 11, 3:40 PM HSTSpecial Marine WarningHFO80 min
Feb 11, 3:47 PM HSTWinter Weather AdvisoryHFOHawaii18 hr
Feb 11, 3:48 PM HSTSpecial Weather StatementHFOKalawao57 min
Feb 11, 3:59 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 4:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 4:32 PM HSTSpecial Weather StatementHFOKalawao58 min
Feb 11, 4:43 PM HSTSpecial Marine WarningHFO62 min
Feb 11, 5:11 PM HSTSpecial Weather StatementHFOKalawao79 min
Feb 11, 5:29 PM HSTSpecial Marine WarningHFO91 min
Feb 11, 6:22 PM HSTSpecial Weather StatementHFOKalawao68 min
Feb 11, 6:29 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 6:33 PM HSTSpecial Marine WarningHFO117 min
Feb 11, 6:57 PM HSTSpecial Weather StatementHFOHawaii108 min
Feb 11, 8:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 11, 9:12 PM HSTSpecial Weather StatementHFOHawaii63 min
Feb 11, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 11, 10:26 PM HSTSpecial Marine WarningHFO2 hr
Feb 11, 11:24 PM HSTSpecial Marine WarningHFO2 hr
Feb 12, 12:18 AM HSTSpecial Weather StatementHFOHawaii57 min
Feb 12, 3:10 AM HSTHigh Surf AdvisoryHFOHawaii6 hr
Feb 12, 3:42 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.